MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45
Model Number 470298-14
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/26/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted urology surgical procedure, the stapler 45 did not fire.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the procedure was completed as planned with no report of patient injury.The issue was resolved by using another device.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 instrument involved with this complaint and completed the device evaluation.Failure analysis investigations did not replicate nor confirm the customer reported complaint.The instrument was returned with a white reload in the jaw.The reload was removed and the instrument was tested in house.During in house testing instrument failed during initialization.The instrument was found to have an unclamp failure based on log review.Additional analysis was performed on the instrument by an advanced failure analysis engineer.Instrument failed to unclamp per logs, but unclamp failure was not replicated during in-house testing.Initialization failure that occurred during initial failure analysis was likely a result of using the stapler release kit (srk) to manually unclamp the instrument in-house.The srk use likely jammed the clamp mechanism, causing a jammed mechanism homing failure.Instrument was unjammed in-house and the instrument passed initialization and was able to clamp, fire, and unclamp successfully with a plastic test sheet installed.However, when clamp performance was tested via a shim test, the instrument failed to clamp on the 0.032" shim in the pitch down position on multiple attempts.Clamping failed in the pitch down wrist orientation.Visual inspection of wrist components showed that the yaw plate was bent outwards towards the clamp cardan and the pivot pin was broken.Additionally, witness marks were observed on the clamp cardan shell that may be indicative of the cardan rubbing against other components during clamping/unclamping.Evidence suggests that the component damage at the wrist may be related to the unclamp failure.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17015896
Report Number2955842-2023-15015
Device Sequence Number15342331
Product Code NAY
UDI-Device Identifier00886874112427
UDI-Public(01)00886874112427(10)T10200716
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470298-14
Device Catalogue Number470298
Device Lot NumberT10200716 0097
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/17/2021
Initial Report FDA Received Date05/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown